Alert archive / Texas / Dense Fog Advisories in 2017
Dense Fog Advisory 21, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this dense fog advisory at Dec 20, 2017, 9:04 AM CST for 4 counties in Texas. It was in force for 56 min.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2017, 9:04 AM CST (15:04 UTC)
- Expired
- Dec 20, 2017, 10:00 AM CST
- In force
- 56 min
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Frio County, TX, Karnes County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS74 KEWX 201504 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 904 AM CST Wed Dec 20 2017 TXZ219>222-201615- /O.EXP.KEWX.FG.Y.0020.000000T0000Z-171220T1500Z/ /O.NEW.KEWX.FG.Y.0021.171220T1504Z-171220T1600Z/ Frio-Atascosa-Wilson-Karnes- Including the cities of Pearsall, Pleasanton, Floresville, and Karnes City 904 AM CST Wed Dec 20 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... The National Weather Service in Austin/San Antonio has issued a Dense Fog Advisory, which is in effect until 10 AM CST this morning. * VISIBILITY...less than 1/4 mile. * IMPACTS...Rapid changes in visibility combined with damp roads will make for hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to a quarter mile or less. If driving...slow down...use your headlights...and leave plenty of distance ahead of you. && $$ TXZ187-189-203>207-217-218-228-201615- /O.EXP.KEWX.FG.Y.0020.000000T0000Z-171220T1500Z/ Bandera-Kendall-Uvalde-Medina-Bexar-Comal-Guadalupe-Maverick- Zavala-Dimmit- Including the cities of Bandera, Boerne, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Eagle Pass, Crystal City, and Carrizo Springs 904 AM CST Wed Dec 20 2017 ...DENSE FOG ADVISORY HAS EXPIRED... Visibility has increased above 1/4 mile in most places. There will still be some fog around for the next hour or two and a few spots may have visibility down to 1/4 mile. $$
1 follow-up statement
419 WWUS74 KEWX 201609 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1009 AM CST Wed Dec 20 2017 TXZ219>222-201715- /O.EXP.KEWX.FG.Y.0021.000000T0000Z-171220T1600Z/ Frio-Atascosa-Wilson-Karnes- Including the cities of Pearsall, Pleasanton, Floresville, and Karnes City 1009 AM CST Wed Dec 20 2017 ...DENSE FOG ADVISORY HAS EXPIRED... Visibility has increased above 1/4 mile. There will still be some patchy fog reducing visibility to around three miles for another hour or two. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Dec 20, 6:02 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 20, 6:02 AM CST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 602 AM CST Wed Dec 20 2017 .UPDATE... Please see the 12Z aviation forecast discussion below. && .AVIATION... Fog continues to be the main concern at area TAF sites this morning. SAT and SSF will see the lowest conditions with VLIFR and LIFR expected to continue for another 1-2 hours. Conditions should then quickly improve back to VFR at SAT and SSF between 14-15Z. For AUS, we expect light westerly winds and high clouds will limit the fog potential this morning and will keep the forecast VFR. VFR can also be expected at DRT given northwest winds and high clouds over the region. Winds will generally remain light and from the west or northwest this morning. During the afternoon, winds should become southerly. && .PREV DISCUSSION... /ISSUED 439 AM CST Wed Dec 20 2017/ SHORT TERM (Today through Thursday)... Widespread areas of dense fog continues mainly along and west of Interstates 35 and 37 south of San Antonio as a strong radiation inversion has set up under clear and calm conditions. This dense fog is slowly expanding south and east into Guadalupe, Wilson, and Karnes Counties as high cirrus clouds associated with an active subtropical jet move northeast out of those counties. Very patchy dense fog may exist in some low-lying areas with drainage flows in other counties further north and east based on satellite imagery, but it is not widespread enough to warrant an advisory considering visibilities are generally improving in those areas. Therefore, we cancelled the Dense Fog Advisory for our northern and eastern counties outside of the area that currently has dense fog while accounting for expansion into Guadalupe, Wilson, and Karnes Counties. The advisory is still slated to expire at 9 AM this morning as hi-res models and model guidance suggest it should become less dense by then. Temperatures are currently mild for December with most areas in the 50s aside from some lower 60s in the Coastal Plains where high clouds have persisted and upper 30s and 40s in the western Hill Country and Edwards Plateau where winds are calm and skies are clear. A nice warm up is expected today once the fog lifts as southwest flow aloft and at the surface helps mix down relatively warm temperatures down to the surface under clear skies. Although 850 mb temperatures mixing to the surface support highs in the upper 70s and even lower 80s in some spots, evaporative surface fluxes due to saturated soils over our eastern areas and delayed onset of heating due to fog over our western counties should help keep temperatures in the mid 70s today. Clear skies and light winds tonight should allow for temperatures to cool back down into the mid 40s to lower 50s for most spots, with patchy fog possible over our southernmost counties. Greater moisture return and increasing cloud cover will occur throughout the morning and afternoon hours tomorrow as southerly flow increases ahead of our next cold front that will push into the Texas panhandle by late afternoon. High temperatures tomorrow will depend on how quickly clouds return to the area, but we have increased them a few degrees from today due to weak warm air advection that will occur tomorrow. LONG TERM (Thursday Night through Tuesday)... An upper level trough that is currently over the Pacific Northwest will dig southward into the Desert Southwest by Friday morning before becoming more neutrally tilted as it lifts into west Texas. Shower activity may begin overnight as isentropic ascent increases ahead of the trough with coverage increasing Friday morning and afternoon as the front approaches. Isolated thunderstorms will be possible as the front moves through during the afternoon hours with some weak surface based and elevated instability in place. Showers should continue into the overnight hours as the upper level trough passes through to help maintain isentropic ascent at midlevels behind the front with temperatures remaining well above freezing to keep precipitation in liquid form. Drier air moving in behind this system should end all precipitation by Saturday morning, with the more progressive GFS ending precipitation about six hours earlier than the slower ECMWF solution that has a weaker temperature gradient. Saturday should be a cool day in the mid 50s to lower 60s with the ECMWF favoring more cloud cover as moisture overruns a weaker thermal gradient and the GFS favoring clearer skies and cold air advection. Model solutions really diverge beyond Saturday in terms of how much moisture return and warm air advection (if any) will occur ahead of a stronger Arctic cold front expected to move through on Sunday. A sizable number of ECMWF ensemble members including its operational run suggest significant warming will occur ahead of a more delayed frontal passage later on Sunday with highs warming up well into the 60s. On the other hand, the operational GFS and its ensemble mean still favors an early Sunday morning frontal passage with strong cold air advection behind it that will keep temperatures in the 40s or lower 50s. For now, we have favored the cooler and more progressive model solutions and have only adjusted the broader model guidance blends up a few degrees to account for the ECMWF. However, forecast highs for Sunday remain low confidence. We continue to have high confidence that a widespread freeze will occur Sunday night with a cold and dry Christmas Day with highs struggling to get out of the 40s. A less widespread freeze is expected for Monday night before we begin a gradual warmup into the middle of next week as another trough approaches with notable differences in timing and orientation. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 50 76 62 67 / 0 0 - 30 70 Austin Bergstrom Intl Airport 74 46 76 62 68 / 0 0 - 30 70 New Braunfels Muni Airport 75 48 75 62 71 / 0 0 - 20 60 Burnet Muni Airport 72 48 75 57 60 / 0 0 - 30 70 Del Rio Intl Airport 75 45 76 58 69 / 0 0 0 10 20 Georgetown Muni Airport 72 48 75 59 63 / 0 0 - 30 70 Hondo Muni Airport 76 45 75 62 73 / 0 0 - 20 40 San Marcos Muni Airport 75 46 76 62 71 / 0 0 - 30 60 La Grange - Fayette Regional 75 48 75 64 73 / 0 0 10 30 70 San Antonio Intl Airport 76 51 74 63 73 / 0 0 - 20 50 Stinson Muni Airport 75 49 75 64 74 / 0 0 - 20 50 && .EWX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CST this morning for the following counties: Atascosa...Bandera...Bexar...Comal...Dimmit...Frio... Guadalupe...Karnes...Kendall...Maverick...Medina...Uvalde... Wilson...Zavala. && Mesoscale/Aviation...24 Synoptic/Grids...LH
Hazardous weather outlook, Dec 20, 6:11 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 611 AM CST Wed Dec 20 2017 TXZ171>173-183>194-202>209-217>225-228-211215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 611 AM CST Wed Dec 20 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Dense Fog Advisory is in effect until 9 AM this morning for portions of South Central Texas. Areas generally along and south of an Eagle Pass to New Braunfels to Karnes City line can expect patchy, dense fog this morning. Rapid changes in the visibility will result in hazardous driving conditions for area motorists. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 8:19 PM CST | Dense Fog Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more | 13 hr |
Nearby
Dense Fog Advisories in Texas, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.